Follow me on

Orlistat and Kidney Stones



Orlistat is a gastrointestinal lipase inhibitor sold as a prescription drug under the brand name Xenical and is also available in some countries (including the US) as an over-the-counter (OTC) weight-loss aid under the brand name Alli.

Orlistat has been around for almost a decade and has been extensively studied. No question, when used appropriately with recommeded dietary and lifestyle changes it aids in achieving about 5% weight loss and clinically relevant improvements in cardiometabolic risk factors (high blood pressure, low HDL, high blood sugars, etc.). As with all obesity drugs, weight is generally regained when the medication is discontinued – nothing new here!

Because the action of orlistat is limited to the gut (it is not absorbed in relevant amounts), it is promoted as not having any “systemic” side effects. The main side effects are fully explained by its impact on fat digestion and are generally limited to diarrhea, oily discharge and abdominal discomfort – unpleasant for sure, but certainly not a major health concern.

There is also some interference with the absorption of fat-soluble vitamins (ADEK) but this should not be a problem with a healthy balanced diet or proper intake of vitamin supplements. There is however, also a significant impact on lipid-soluble medications (e.g. ciclosporine A) and patients on these medication may need some readjustment of the dose.

All of the above is well known, extensively studied and not really of great concern for most patients.

But here is one side effect I’d be worrying about if I belonged to the people who tend to get kidney stones – there is a distinct chance that orlistat can increase urinary oxalate excretion thereby potentially promote formation of oxalate stones – anyone who’s ever experienced a kidney colic knows exactly why this is something you want to avoid.

The cause of this potential side effect is related to the simple fact that the unabsorbed fat and bile acids resulting from the use of orlistat may react with calcium in the intestinal lumen, limiting the amount of free calcium binding with oxalate and thereby raising intestinal oxalate absorption leading to hyperoxaluria, which in turn can promote formation of oxalate stones.

This rather complex-sounding but rather straightforward state of affairs was first proposed based on a marked increase in urinary oxalate excretion observed in rats given orlistat together with a high-fat diet in a study by Renato Ribeiro Ferraz and colleagues from the Universidade Federal de São Paulo published in KIDNEY INTERNATIONAL in 2004.

In 2007, Ashutosh Singh and colleagues from the University of Tennessee described the case of a female patient with chronic kidney disease, who developed acute oxalate nephropathy with the use of orlistat (Am J Kidney Dis). Urine sediment showed abundant calcium oxalate crystals and 24-hour urine oxalate concentration was significantly elevated. Kidney biopsy showed deposition of calcium oxalate crystals within the tubular lumens. A repeat biopsy one month after discontinuing orlistat no longer showed signs of oxalate and renal function slowly recovered to baseline.

Now, in this month’s issue of OBESITY, Kemal Sarica and colleagues from the Memorial Hospital in Istanbul, Turkey, report the data from a study in 95 obese patients (57 men, 38 women) randomly assigned to treatment with orlistat for 6 months vs. no specific medication. In the treatment group, two-thirds of patients showed a marked increase in urinary oxalate excretion at 3 months, which largely persisted at 6 months. Although no kidney stones were noted, the authors commented that the increase in oxalate excretion would have been enough to promote oxalate stone formation in susceptible individuals.

Nothing dramatic here – unless of course you are someone who happens to be at risk for oxalosis and oxalate kidney stones.

If you are, perhaps best to avoid orlistat or at least cut down on the concomitant use of high oxalate foods like rhubarb, spinach, strawberries, chocolate, wheat bran, nuts, beets, and tea and drink plenty of water.

AMS
Edmonton, Alberta

Submit a Comment

Your email address will not be published.